Aa
A
A
A
Close
Weight Loss Alternatives Community
7.21k Members
Avatar universal

Topamax/weight loss

Over the past 6 months I have gained 30 pounds. I have OCD and was put on Lexapro along with other meds which really put the weight on fast. My doctor swithced my meds to Zoloft, Serequel, Anfranil, Klonopin, and Proprnolol for my anxiety and OCD. My OCD is finally under control but now all I do is obsess about my weight. It is really impacting my social life. I currently take 25mg of topamax in the morning and 50mg at night. I have been on it for 3 weeks and haven't seen any weight loss or side effects. Each week I will increase my dose 25mg. Does anyone have any advise for me. Does this topamax really help people loose weight. I'm a heavy pot smoker and that really gives me the munchies. I know that In order to stop eating at night I got to stop smoking pot. But overrall does Topamax work for weight and when will I see any changes?
7 Responses
Avatar universal
I've been on Topamax for over a year, it's okay, it takes patience and you have to be committed.  I don't understand how you can be on this drug and smoke weed?  That's amazing, because once you get the full blast of this drug, the side effects are not cool, so with the weed smoking on top of it, you'll loose your mind... talk about panic attacks!  Anyway, you will loose the weight quickly but I have to say you need to work with it, I didn't... :( unfortunately... but I've seen what it has done to my co workers they look fabulous!

Good Luck!
Avatar universal
I have just recently been prescribed Topamax 25mg to aid in weight loss.  I take 25mg at bedtime for 7 days then 50mg.  How long does it take before i should start seeing a difference in my weight.  I have noticed that I do not have headaches since taking this medicine.
Avatar universal
I just started Topamax! Right now I take 25 mg at night, in two weeks it will be 50. I am taking it for headaches. I have had a headache every single day for just about my whole life (I'm only 20, but STILL!) Anyways, I've been googling it, and it sounds like a wonder drug! I've self-diagnosed myself with anxiety, but have never seen anyone for it. Already I feel like it is helping with that. Also, I have ADD and take Adderall. When I take my adderall it makes me very angry, mean and unsociable. Topamax is also helping with that too! And the weight loss thing.. I'm not sure if I understand it. Is it supposed to curb your appetite to where you actually eat less?
Avatar universal
Yes, for me it has definitely made me want to eat less! My appetite is nothing like it used to be. Also, my neurologist says that it works on your brain to convince you that you aren't really feeling hungry (even when you might be). In some people it changes their sense of taste so that things such as soda and fried foods no longer taste good to them, and they lose weight because they start eating better....for me this has not been the case; everything tastes the same! I have lost about 20+ pounds since I started taking it in July. I have noticed that some of that was muscle, as I have been a runner for the past 11 years, and my legs look kind of odd to me now because they definitely look thinner! However, my clothes fit much better around my tummy (that is where I store fat), so that is a nice change. :)
Avatar universal
i started taking it starting to feel shaky couldndt even hold on to my silverware my head hurted it didnt make the soda taste yucky but i still ate i felt like i was biting on my lips ill try again any one have any suggestions        p mrtz
Avatar universal
The dose of topamax and length of time you take it as well as how your individual body reacts to it will have an effect on the side effect of weight loss. I take 200 mg a day as a mood stabilizer for bipolar disorder. This is an unusual use, but one that has shown great promise, and a VERY high dose, but the typical mood stabilizers do not work for me. (I have a mild underlying seizure disorder)  I am under constant supervision of a doctor who specializes in bipolar disorder. It works for me where the other drugs have failed. The explanations are unclear. However, at this high a dose, the weight loss effects are apparent. I am over 40, 5'5" and 110 llbs - a loss of 25 llbs, and what I weighed in junior high.  I do not recommend this. I have no fat reserves in case of serious illness. I have no appetite and will go for 2 - 3 days without eating because I am not hungry. This is not healthy either physically nor mentally. Topamax is not a miracle weight loss drug, and you should not be considering it merely because you have heard of this side effect. Your main concern should be getting the headaches/ADD or other disorder under control and then work on the secondary issues - i.e. weight control.    I do understand the importance of weight issues as I have had a distorted body image all my life (I still see a 'fat girl" when I am wearing size 0 clothes) but am learning that that too is a function of the bipolar disorder that must be brought under control so I can clearly and rationally deal with it. One step at a time. There is no one miracle drug that will magically make us perfect women in our own minds. So do not put the pressure on yourself to find one. Take care of the most important part first - your mental health. Then you can work on the weight issue as an aspect of both your mental health (body image) and physical health (true overweight). Tackling them all at once sets you up for automatice defeat. Don't let it happen to you. Trust in your doctors. It takes time. You MUST have patience. It can get better. Believe in yourself. Best of luck.  
287369 tn?1288906915
i am also diagnosed as bipolar and i'm sorry to hear that you've had to deal with it.  it's not an easy disorder, but also if you have good doctors that watch you then you are so lucky! i have been w/ a psychiatrist for a year and all he does is hand me out drugs which i don't like at all so i'm going to see someone else and hopefully they will care more about my individual needs for my body.  i am also very tiny i weigh 108 and i'm 5'4 and 20 years old.  i have terrible migraines and have been hospitalized 3 times within 5 months.. it's no fun.  i am going to try topamax but i'm a little scared becase i take 10 mg of lexapro, 50 mg of seroquel, and 30 mg xr of adderall.. i don't want it to affect my ability to concentrate because seroquel already makes me less focused then i used to be and i'm afraid topamax with cancel out my adderall.

when do you guys think the best time to take it? i haven't taken it in a year and i don't see my neurologists for 3 weeks so his nurse said i could use any medicines that he previously gave me last year.  also about the tastes of coke, i can't drink coke when i take this medicine because i think everything tastes flat which is a good thing because coke iswn't the best thing for your body or for people who experience migraines.  

god speed!

Have an Answer?
Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.